Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2003, 12:33 PM EDT for Kent County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 12:33 PM EDT (16:33 UTC)
- Expired
- Jul 20, 2003, 1:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 2 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS53 KGRR 201633 SVRGRR MIC081-201715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1233 PM EDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 115 PM EDT * AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CUTLERVILLE...OR ABOUT 11 MILES SOUTH OF GRAND RAPIDS...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYRON CENTER AROUND 1245 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. LAT...LON 4300 8568 4281 8568 4280 8540 4286 8539 $$ 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 10:20 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 AM EDT SUN JUL 20 2003 KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT WILL ALSO MENTION PT SUNNY SKIES. 93 .GRR...NONE.
Hazardous weather outlook, Jul 20, 6:05 AM EDT, 6 hours 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 605 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM LUDINGTON TO ALMA FOR THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM TAKES SHAPE ACROSS THE MIDWEST. A SQUALL LINE MAY FORM ACROSS NORTHERN ILLINOIS OR SOUTHERN WISCONSIN AND MOVE EAST INTO SOUTHWEST LOWER MICHIGAN DURING THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 11:03 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 57 min |
| Jul 20, 11:30 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 60 min |
| Jul 20, 12:10 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 65 min |
| Jul 20, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 63 min |
| Jul 20, 1:02 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 58 min |
| Jul 20, 1:54 PM EDT | Tornado Warning | GRR | Barry, Calhoun | 51 min |
| Jul 20, 2:43 PM EDT | Tornado Warning | GRR | Calhoun | 32 min |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min | |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.